Arkansas, 2022Damaging Winds in Arkansas, May 15, 2022
May 15, 2022 · NWS JAN · 5 events in 1 county or zone
A line of severe thunderstorms moved through southeast Arkansas on the evening of May 15th. This line of storms produced widespread damaging winds with numerous trees downed, including several that fell onto structures and vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved through southeast Arkansas on the evening of May 15th. This line of storms produced widespread damaging winds with numerous trees downed, including several that fell onto structures and vehicles. Outflow from these thunderstorms created a dust storm across southeast Arkansas as visibilities dropped to one quarter of a mile before the rain started.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 1:36 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, May 15, 1:36 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
236 PM CDT Sun May 15 2022
.DISCUSSION...
Tonight and Tomorrow...
Mid and upper level ridging has begun to take shape across the
Midwest and Deep South but as the evening approaches, the ridge will
weaken some allowing a shortwave trough to push across the Upper
Great Lakes region. As this wave pushes through, a frontal boundary
will begin to approach the ArkLaMiss from the north. The front is
expected to stall just north of our area late Sunday night bringing
the chance for rain and thunderstorms mainly north of I-20. While
the front will help serve as a focus for precipitation(showers and
storms), a rather complex MCV is currently moving across the eastern
OK/western AR region. If this MCV holds and continues to push
east/southeast, we may see remnants of this which will help bring in
the threat for severe weather. If we are able to destabilize enough,
isolated strong to severe storms will be possible mainly north of I-
20. The main threats will be damaging wind gusts and hail. Will
continue to advertise the Slight and Marginal risk across our north.
In regards to timing, depending on how fast this MCV tracks, the
severe threat will be later this evening but could linger into the
over night hours.
Lingering rain showers from tonight's activity will roll over into
the day Monday. While there is no concern for severe tomorrow, a
thunderstorm can't be ruled out during the afternoon hours as the
aforementioned front begins to sag south through the region. Areas
across the east and south could see shallow fog late tonight however
if this occurs, will fizzle out by the time daybreak comes. While
the rain will help knock down temperatures a couple of degrees
tomorrow will still be rather warm. Expect highs to climb into the
mod to upper 80s in the north to low 90s across the south. /JNE/
Monday night through Sunday...
Monday evening a weak cold front is expected to still be clearing
our southeast most zones so wl maintain low chance pops into the
evening. A weak 1015mb surface high will be dropping over the
Tennessee valley and help push the cold front south of our CWA and
end the chance for rain well before midnight. Tuesday the surface
high will continue shifting east while mid level ridging
strengthens over our region from the southwest. The mid level
ridge will strengthen into Wednesday morning before weakening into
Thursday. The surface ridge will become oriented along the Gulf
coast by Wednesday morning. Together these features will lead to a
warming trend along with a moisture return through Friday. A few
record highs may be tied or broken each day as most sites wl top
out in the low to mid 90s. By Saturday a few more clouds wl be
around including rain chances as a cold front approaches our CWA.
Models differ on how far south the cold front wl get before
stalling. The latest GFS is the most progressive in pushing the
cold front south of our CWA Sunday afternoon but rain chances
Saturday look to continue through Sunday. /22/
&&
.AVIATION...
18Z TAF discussion:
Mainly VFR through the period. VCSH and SHRA will effect mainly
sites across the northwest this evening and possibly the south
east this late afternoon. Patches of shallow low FG/BR across the
region will be possible again early tomorrow morning between
10-12Z but will quickly diminish as the sun starts to come up. Winds
will be light and mainly out of the N/NW but can become variable
at times. /JNE/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 67 88 66 90 / 11 22 9 1
Meridian 65 90 64 91 / 14 25 10 1
Vicksburg 69 89 68 92 / 16 20 7 1
Hattiesburg 67 92 66 92 / 14 27 18 2
Natchez 69 90 68 92 / 5 17 8 1
Greenville 69 85 65 89 / 29 17 2 1
Greenwood 67 85 63 88 / 28 17 3 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
JNE/22
Hazardous weather outlook, May 15, 1:05 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
205 PM CDT Sun May 15 2022
ARZ074-075-MSZ018-019-025-026-034-161915-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
205 PM CDT Sun May 15 2022
This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight
Severe thunderstorms will be possible this evening. Some
thunderstorms could produce damaging winds up to 60 mph and hail
at least to the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ007>009-MSZ027>033-035>037-040-041-161915-
Morehouse-West Carroll-East Carroll-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Issaquena-
Sharkey-
205 PM CDT Sun May 15 2022
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight
Isolated severe thunderstorms will be possible this evening. Some
thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ015-016-023>026-MSZ038-039-042>066-072>074-161915-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
205 PM CDT Sun May 15 2022
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Monday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
20
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 15, 3:24 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
424 PM CDT Sun May 15 2022
MSZ039-046-152200-
Kemper MS-Noxubee MS-
424 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern Noxubee
and northeastern Kemper Counties through 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Electric Mills, or 18 miles northwest of
Livingston, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Electric Mills around 440 PM CDT.
Other locations impacted by this storm include Scooba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8837 3275 8853 3299 8850 3299 8834
TIME...MOT...LOC 2124Z 349DEG 12KT 3283 8836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, May 15, 3:31 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
431 PM CDT Sun May 15 2022
MSZ030-152215-
Clay MS-
431 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Clay
County through 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Griffith, or 8 miles southeast of Montpelier, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Clay
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3356 8870 3356 8872 3357 8873 3357 8894
3370 8895 3372 8874 3357 8869
TIME...MOT...LOC 2131Z 326DEG 13KT 3364 8882
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, May 15, 3:49 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT Sun May 15 2022
MSZ057-152215-
Jasper MS-
449 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of east central Jasper
County through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paulding, or 16 miles west of Quitman, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Jasper
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3192 8910 3209 8911 3210 8891 3193 8891
TIME...MOT...LOC 2149Z 337DEG 5KT 3201 8899
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, May 15, 4:08 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 PM CDT Sun May 15 2022
MSZ031-039-152245-
Lowndes MS-Noxubee MS-
508 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Noxubee
and southern Lowndes Counties through 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Columbus, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bigbee Valley around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3316 8832 3321 8867 3340 8867 3345 8831
3344 8828
TIME...MOT...LOC 2208Z 295DEG 14KT 3338 8841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, May 15, 4:55 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
555 PM CDT Sun May 15 2022
MSZ030-152330-
Clay MS-
555 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of north central Clay
County through 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trebloc, or 8 miles northeast of Montpelier, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central Clay
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3380 8872 3373 8883 3373 8890 3381 8890
3381 8872
TIME...MOT...LOC 2255Z 312DEG 11KT 3382 8886
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, May 15, 4:59 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
559 PM CDT Sun May 15 2022
MSZ039-046-152345-
Kemper MS-Noxubee MS-
559 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southern Noxubee and
northern Kemper Counties through 645 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Macon, or 15 miles northeast of Preston, moving
south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gholson around 620 PM CDT.
Preston around 635 PM CDT.
Other locations impacted by this storm include Shuqualak and Scooba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3281 8836 3283 8871 3289 8886 3293 8886
3293 8881 3312 8881 3315 8832
TIME...MOT...LOC 2259Z 022DEG 21KT 3302 8863
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCThunderstorm Wind, Chicot
- When
- May 15, 5:27 PM CST
- Where
- Chicot County, Halley Jct
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 33.530, -91.380
Several tree limbs were blown down in the Halley Junction area.
Thunderstorm Wind, Chicot
- When
- May 15, 5:27 PM CST
- Where
- Chicot County, 0.9 mi NW of Dermott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 33.530, -91.440
Several large hardwood trees were blown down around the city of Dermott.
Thunderstorm Wind, Chicot
- When
- May 15, 5:42 PM CST
- Where
- Chicot County, 2.41 mi WNW of Mc Millian Corner
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.390, -91.360
A 65mph wind gust was measured at a private airport weather station.
Thunderstorm Wind, Chicot
- When
- May 15, 5:45 PM CST
- Where
- Chicot County, 0.38 mi SW of Myrtle Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.296, -91.275
Several pecan trees were blown down along with large limbs snapped at the Pecan Grove RV Park. One tree fell onto an RV at the park.
Thunderstorm Wind, Chicot
- When
- May 15, 5:45 PM CST
- Where
- Chicot County, 0.69 mi S of Lake Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 33.320, -91.280
Multiple trees were downed in the city of Lake Village, including one that fell on a home on South Cokley Street. Additional trees were also downed across various other locations around Chicot County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 15 to 16, 2022$591,000 · 1.75 in hail · 37 events
- Hail in Oklahoma, May 15, 2022$580,000 · 4.5 in hail · 29 events
- Damaging Winds in Mississippi, May 15, 20221 injured · $309,000 · 57 kt wind · 20 events
- Hail and Damaging Winds in Missouri, May 15, 2022$200,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Oklahoma, May 15, 2022$9,000 · 3 in hail · 35 events
- Damaging Winds in Louisiana, May 15, 2022$42,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Tennessee, May 15, 2022$20,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 15, 20221.75 in hail · 15 events
- Hail and Damaging Winds in Arkansas, May 15, 2022$16,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Missouri, May 15, 2022$15,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, May 15, 202256 kt wind · 11 events
- Hail in Louisiana, May 15, 20222 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028626, 1028627, 1028641, 1028628, 1028637.